MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION CATHETER

ARROW INTERNATIONAL LLC EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION CATHETER
Model Number IPN046629
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/10/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that when the epidural catheter was removed, outside of the patient's body, it broke in two different spots.All broken pieces were accounted for.No patient harm or injury.Patient status is reported as "ok".
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
(b)(4).The customer returned one snaplock assembly and two epidural catheter pieces.The returned components were received connected together.The returned components were visually examined with and without magnification.Visual examination of the returned snaplock assembly revealed the snaplock appears typical with no observed defects or anomalies.Visual examination of the returned catheter pieces revealed on the likely most proximal piece, the coil wire is extremely slightly stretched at the likely distal end as the wire stretches approximately 10cm beyond the extrusion.The extrusion and coil wire on the likely most distal piece are also stretched at the point of separation at the likely proximal end with the coil wire extending approximately 10mm beyond the extrusion.The proximal end of the returned catheter appears to be intact, however, the distal end appears to have been cut.The catheter appears to have been used as biological material can be seen on the inner coils.No other defects or anomalies were observed.The customer also provided a photo that appear to show a separated epidural catheter.A dimensional inspection was performed on the catheter using a ruler.The proximal end catheter extrusion piece measures approximately 29.7cm.The distal end catheter piece measures approximately 12.7cm.Both catheter pieces combine to measure approximately 42.4cm.This indicates at least 46.1cm of the extrusion is missing as the spe cification for the epidural catheter indicates that the proper extrusion length of an epidural catheter is 88.5-91.5cm per graphic.The ifu for this kit warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." the reported complaint of epidural catheter breaking during use was confirmed based upon the sample received.The customer returned two catheter pieces that were separated at the extrusion.Part of the returned catheter appeared to be missing as the distal tip appeared to have been cut.At the point of separation, the coil wire is extremely stretched on the likely proximal piece and is also stretched on the likely distal piece.The ifu for this product warns the user not to apply additional tension if the catheter begins to stretch as there is a risk for separation.Therefore, based upon the condition of the sample received, unintentional user error caused or contributed to this event.No further action is required at this time.Other remarks: n/a, corrected data: n/a.
 
Event or Problem Description

Brand Name
EPIDURAL CATHETERIZATION KIT
Common Device Name
ANESTHESIA CONDUCTION CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
312 commerce place
asheboro NC 27203
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key16819428
Report Number1036844-2023-00035
Device Sequence Number19315550
Product Code BSO
UDI-Device Identifier10801902013696
UDI-Public10801902013696
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K140110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN046629
Device Catalogue NumberSJ-05501
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2023
Supplement Date Received by Manufacturer05/30/2023
Initial Report FDA Received Date04/26/2023
Supplement Report FDA Received Date06/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown